Iowa, 2020

Flash Flooding and Flooding in Iowa, June 21 to 24, 2020

June 21 to 24, 2020 · NWS DMX · 53 events in 13 counties and zones

A surface low to the northwest of Iowa allowed for convection to develop in the warm sector and along the surface boundary as it pushed across northern Iowa through the afternoon and evening of the 21st. These storms caused damaging winds and large hail across northern and central Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$402,000
Crop damage
None recorded
Events
53

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A surface low to the northwest of Iowa allowed for convection to develop in the warm sector and along the surface boundary as it pushed across northern Iowa through the afternoon and evening of the 21st. These storms caused damaging winds and large hail across northern and central Iowa. Localized areas received heavy rain that resulted in flooding overnight. Another shortwave embedded within the parent longwave trough allowed for additional rain across the state on the 22nd that lasted through the afternoon. This second round of rain exacerbated the ongoing flooded areas, resulting in flooding that lingered into the morning of the 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 21, 3:02 AM CST, 28 minutes earlier.

Area forecast discussion, Jun 21, 3:02 AM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
402 AM CDT Sun Jun 21 2020

.DISCUSSION.../Today through Saturday/
Issued at 400 AM CDT Sun Jun 21 2020

The primary concern through this period will be convective trends
later today and tonight with severe weather and heavy rain/flash
flooding both possible. Water vapor imagery shows a somewhat
nebulous long wave trough moving through the region with large
scale lift along and east of the MS Valley, and additional
vertical motion in the MO Valley driven by short waves dropping
through the broad cyclonic flow and additional contributions from
Plains theta-e advection. A few storms may enter western IA this
morning as the Plains forcing advances eastward.

By this afternoon our attention will continue to focus west with
peak heating convection expected to develop along a weak frontal
boundary. MLCAPEs are expected to approach or exceed 3K j/kg. With
little CINH and kinematic forcing increasing as the Plains trough
deepens somewhat, convection should have no problem developing.
Several convection allowing models /CAMs/ suggest one of the
larger MCSs we have seen this season. Instability will be more
than adequate so the only severe weather limiting factor will be
marginal deep shear, generally in the 30-35kt range. Low level
flow is weak so wind and hail would be the primary threats, which
should be mainly west during the evening with the severe threat
diminishing east with the loss of insolation.

The heavy rain potential will linger later into the night
however. The low level jet and 305K effective inflow isn't
particularly strong, generally 30kts or less, but that southwest
inflow is persist overnight. Warm cloud depths and precipitable
waters are not climatologically extreme, but even seasonal to
above June values are sufficient for heavy rains, and most CAMs
and parameterized models do indeed depict appreciable amounts for
some part of the forecast area. Confidence in the location is low,
but expect isolated amounts of 2+ inches for some location. More
info can be found in the Hydro section.

By Monday the pattern will transition with Iowa starting to be on
the northwest flow side of the upper trough. Some weaker
convection may linger into the morning, and later into the
afternoon or early evening south and east until the last low level
convergence exits the area. Things should dry out Monday Night
with deep northwest flow, but this pattern may also develop some
weak diurnal convection north peak heating Tuesday.

The models have come into somewhat better agreement for the
remainder of the period with progressive, low amplitude flow.
Precip chances will return off and on starting Wed Night south as
the GFS pushes the baroclinic zone back into the MO valley.
Confidence in details is still low, but the general model
consensus keeps PoPs going through the remainder of the period
along the slowly northeastward advancing baroclinic zone and then
potential influences of the larger scale forcing associated with
the short wave and Plains height falls. This pattern will keep all
our temps near seasonal normals through the period.

&&

.AVIATION.../For the 06Z TAFS through 06Z Sunday night/
Issued at 1133 PM CDT Sat Jun 20 2020

VFR conditions will persist through much of the overnight. With
light winds and plenty of moisture, some patchy fog development is
possible towards daybreak, however with low confidence in
occurrence have kept from TAFs. Late Sunday afternoon and evening
thunderstorms will begin to move west to east across the state,
initially scattered in nature and then becoming more widespread
towards 06z.

&&

.HYDROLOGY...
Issued at 400 AM CDT Sun Jun 21 2020

Have opted not to issue a Flash Flood Watch as of yet. Although
00z HREF PMM/LPMM QPF guidance suggests north central and
northeast sections are the most likely areas to see significant
accumulations, much like the WPC Day 1 Slight Risk Excessive rain
outlook, there is some variability in location among all the
guidance reducing confidence and the latest HRRR runs have backed
off on amounts somewhat. The upper flow also suggests the MCS
should be fairly progressive.

Flash Flood Guidance is quite variable as well, with recent min
values fairly localized just southeast of Waterloo and other areas
too high per recent dry conditions and latest D0 intensity
Drought Monitor to support much flash flooding. Maturing crops
will also be a mitigating factor.

12z RFC forecasts may change a bit based on new QPF, but overall
the river flood potential is low based on local subjective
interpretation and 00z RFC guidance. Our only valid river product
is a marginal Flood Watch at Black Hawk Cr/Hudson.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Small
AVIATION...Hagenhoff
HYDROLOGY...Small
Hazardous weather outlook, Jun 21, 3:03 AM CST, 27 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
403 AM CDT Sun Jun 21 2020

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-220915-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
403 AM CDT Sun Jun 21 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Rain showers may develop early this afternoon. Mid to late
afternoon, stronger thunderstorms are forecast to develop. A few
storms may be severe producing large hail and damaging wind gusts.
An isolated tornado is possible. In addition, heavy rainfall is
possible with stronger thunderstorms. This may lead to flooding
issues in areas that have seen heavier rainfall over the past few
days. Local creeks and streams may also rise to the top of their banks.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Rain showers and thunderstorms are forecast to continue into
Monday. The main concern will be the potential for flooding due to
heavy rainfall. At this time, there does not appear to be a
notable severe threat with thunderstorms on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter reports may be needed if severe thunderstorms develop.
Rainfall reports would be greatly appreciated this afternoon.

The radar

The Des Moines radar (KDMX), 124 km away, was scanning. The volume nearest the first event began at 09:27 UTC.

Open the radar archive at this moment

Event by event

19 heavy rain, 18 thunderstorm wind, 7 hail, 6 flood, 2 flash flood, 1 lightning. Local standard time, as filed.

Heavy Rain, Tama

When
June 21, 3:30 AM CST to June 22, 3:30 AM CST
Where
Tama County, 5.13 mi E of Clutier
Reported by
Mesonet
Coordinates
42.080, -92.300

Mesonet station reported a 24 hour rain total of 2.31 inches.

Heavy Rain, Black Hawk

When
June 21, 3:54 AM CST to June 22, 3:54 AM CST
Where
Black Hawk County, (Alo)waterloo Muni A
Reported by
ASOS
Coordinates
42.550, -92.400

Waterloo ASOS reported a 24 rain total of 2.35 inches.

Heavy Rain, Grundy

When
June 21, 4:01 AM CST to June 22, 4:01 AM CST
Where
Grundy County, 3.36 mi ENE of Reinbeck
Reported by
Mesonet
Coordinates
42.340, -92.540

Personal weather station reported a 24 hour rain total of of 2.20 inches.

Heavy Rain, Black Hawk

When
June 21, 4:02 AM CST to June 22, 4:02 AM CST
Where
Black Hawk County, La Porte City
Reported by
Mesonet
Coordinates
42.320, -92.200

Personal weather station reported a 24 hour rain total of 3.92 inches.

Heavy Rain, Black Hawk

When
June 21, 7:16 AM CST to June 22, 7:16 AM CST
Where
Black Hawk County, 1.68 mi ENE of Castle Hill
Reported by
Public
Coordinates
42.530, -92.370

Public report of 3.80 inches of rain in 24 hours.

Heavy Rain, Jasper

When
June 21, 8:19 AM CST to June 22, 8:19 AM CST
Where
Jasper County, 1.24 mi SW of Newton
Reported by
Public
Coordinates
41.690, -93.070

Public report of 2.55 inches of rain in the last 24 hours.

Heavy Rain, Tama

When
June 21, 10:45 AM CST to June 22, 10:45 AM CST
Where
Tama County, 5.13 mi E of Clutier
Reported by
Mesonet
Coordinates
42.080, -92.300

Personal weather station reported 24 hour storm total rainfall as of 1145 am. Still raining at time of observation.

Heavy Rain, Grundy

When
June 21, 12:00 PM CST to June 22, 12:00 PM CST
Where
Grundy County, 3.45 mi N of Dike
Reported by
COOP Observer
Coordinates
42.520, -92.630

Coop reported 24 hour rain total of 2.52 inches. Still raining at observation.

Heavy Rain, Tama

When
June 21, 12:02 PM CST to June 22, 12:02 PM CST
Where
Tama County, 0.69 mi S of Traer
Reported by
Trained Spotter
Coordinates
42.190, -92.470

Trained spotter has measured around 4 inches of rain in the last 24 hours with 7.75 inches measured since Friday. Reported flooding in the wolf creek area.

Heavy Rain, Black Hawk

When
June 21, 12:12 PM CST to June 22, 12:12 PM CST
Where
Black Hawk County, La Porte City
Reported by
Mesonet
Coordinates
42.320, -92.200

Mesonet station reported a 24 hour rain total of 5.94 inches thus far. Still raining at time of report.

Heavy Rain, Grundy

When
June 21, 12:18 PM CST to June 22, 12:18 PM CST
Where
Grundy County, 3.36 mi ENE of Reinbeck
Reported by
Mesonet
Coordinates
42.340, -92.540

Mesonet station reported a 24 hour rain total of 3.28 inches thus far. Still raining at report time.

Heavy Rain, Tama

When
June 21, 12:30 PM CST to June 22, 12:30 PM CST
Where
Tama County, 0.86 mi NW of Dysart
Reported by
Mesonet
Coordinates
42.180, -92.330

Mesonet station reported a 24 hour rain total of 3.43 inches. Still raining at time of report.

Heavy Rain, Polk

When
June 21, 12:40 PM CST to June 22, 12:40 PM CST
Where
Polk County, West Des Moines
Reported by
Public
Coordinates
41.580, -93.720

Mesonet reported a 24 hour rain total of 3.81 inches. Still raining at time of report.

Heavy Rain, Polk

When
June 21, 12:42 PM CST to June 22, 12:42 PM CST
Where
Polk County, 1.24 mi SW of Capitol Hgts
Reported by
Public
Coordinates
41.610, -93.570

Mesonet reported 24 rai total of 3.53 inces. Still raining at time of report.

Heavy Rain, Polk

When
June 21, 12:44 PM CST to June 22, 12:44 PM CST
Where
Polk County, 2.49 mi NW of Des Moines
Reported by
Public
Coordinates
41.620, -93.660

Mesonet reported a 24 hour rain total of 3.34 inches. Still raining at time of report.

Heavy Rain, Jasper

When
June 21, 12:46 PM CST to June 22, 12:46 PM CST
Where
Jasper County, 1.03 mi E of Colfax
Reported by
Public
Coordinates
41.670, -93.230

Mesonet reported a 24 hour rain total of 3.68 inches. Still raining at time of report.

Thunderstorm Wind, Emmet

When
June 21, 4:20 PM CST
Where
Emmet County, 0.5 mi E of Gruver
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.400, -94.710

Emergency manager report of downed power poles and trees across town. Estimated gusts at 60 mph.

Hail, Cerro Gordo

When
June 21, 5:54 PM CST
Where
Cerro Gordo County, 0.86 mi SW of Clear Lake
Measured
1 in hail
Reported by
Public
Coordinates
43.120, -93.390

Public report via mping of quarter sized hail.

Hail, Cerro Gordo

When
June 21, 5:55 PM CST
Where
Cerro Gordo County, 1.22 mi NW of Clear Lake
Measured
0.75 in hail
Reported by
Public
Coordinates
43.140, -93.400

Public report via mping of penny sized hail.

Hail, Cerro Gordo

When
June 21, 5:55 PM CST
Where
Cerro Gordo County, 1.47 mi NNW of Clear Lake
Measured
0.88 in hail
Reported by
Public
Coordinates
43.150, -93.390

Public report of nickle sized hail.

Thunderstorm Wind, Cerro Gordo

When
June 21, 5:56 PM CST
Where
Cerro Gordo County, 0.69 mi N of (Mcw)mason City Muni
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
43.160, -93.330

Mason City ASOS recorded gust of 54 knots.

Lightning, Worth

When
June 21, 6:00 PM CST
Where
Worth County, 0.83 mi SSW of Northwood
Property damage
$2,000
Reported by
COOP Observer
Coordinates
43.439, -93.225

Coop observer reported that lightning hit a walnut tree 100 ft. from the house and fried the well pump.

Hail, Cerro Gordo

When
June 21, 6:12 PM CST
Where
Cerro Gordo County, 0.5 mi E of Winnebago Hgts
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.200, -93.210

Trained spotter report of penny sized hail.

Hail, Cerro Gordo

When
June 21, 6:19 PM CST
Where
Cerro Gordo County, 2.05 mi SW of Burchinal
Measured
1 in hail
Reported by
Public
Coordinates
43.050, -93.310

Public report of quarter sized hail. Location estimated via radar.

Thunderstorm Wind, Cerro Gordo

When
June 21, 6:20 PM CST
Where
Cerro Gordo County, 3.67 mi SW of Burchinal
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
43.040, -93.340

RWIS site RMCI4 south of Mason City reported a gust of 50 knots.

Heavy Rain, Butler

When
June 21, 6:24 PM CST to 9:24 PM CST
Where
Butler County, 1.38 mi N of Kesley
Reported by
Trained Spotter
Coordinates
42.690, -92.920

Trained spotter reported 6 inches of rain in 3 hours.

Hail, Butler

When
June 21, 6:30 PM CST to 6:40 PM CST
Where
Butler County, Clarksville
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
42.780, -92.670

Fire Department reported quarter sized hail mixed with smaller hail lasting approximately ten minutes.

Thunderstorm Wind, Franklin

When
June 21, 6:40 PM CST
Where
Franklin County, 0.86 mi NW of Hampton Muni Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.740, -93.240

Emergency manager reported tree limbs down west of Hampton. Time and location estimated via radar.

Thunderstorm Wind, Franklin

When
June 21, 6:45 PM CST
Where
Franklin County, 0.69 mi S of Hampton
Measured
63 kt (72 mph) measured gust
Reported by
AWOS
Coordinates
42.740, -93.200

Hampton AWOS reported a gust of 63 knots.

Thunderstorm Wind, Franklin

When
June 21, 6:45 PM CST
Where
Franklin County, 0.69 mi S of Hampton
Measured
63 kt (72 mph) measured gust
Reported by
AWOS
Coordinates
42.740, -93.200

Hampton AWOS reported a gust of 63 knots.

Thunderstorm Wind, Hardin

When
June 21, 7:10 PM CST
Where
Hardin County, Iowa Falls
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.520, -93.270

Emergency manager reported multiple tree limbs and power lines down in Iowa Falls.

Thunderstorm Wind, Hardin

When
June 21, 7:10 PM CST
Where
Hardin County, Iowa Falls
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.520, -93.270

Emergency manager reported multiple tree limbs and power lines down in Iowa Falls.

Thunderstorm Wind, Bremer

When
June 21, 7:36 PM CST
Where
Bremer County, 0.69 mi S of Plainfield
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.840, -92.530

Public report via mping of broken tree limbs.

Thunderstorm Wind, Bremer

When
June 21, 7:36 PM CST
Where
Bremer County, 0.69 mi S of Plainfield
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.840, -92.530

Public report via mping of broken tree limbs.

Thunderstorm Wind, Bremer

When
June 21, 7:38 PM CST
Where
Bremer County, 0.86 mi SW of Plainfield
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.840, -92.540

Public report of 60 mph wind gust.

Flash Flood, Butler

When
June 21, 8:30 PM CST to June 22, 8:30 PM CST
Where
Butler County, 3.01 mi WNW of Austinville to 2.64 mi WNW of Kesley
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.600, -93.003

Emergency Manager reported several secondary roads underwater across the county including at 260th and Douglas.

Heavy Rain, Tama

When
June 21, 11:00 PM CST to June 22, 12:51 PM CST
Where
Tama County, 5.31 mi ESE of Garwin
Reported by
Public
Coordinates
42.080, -92.580

Public report of 6.31 inches of rain since midnight.

Heavy Rain, Grundy

When
June 21, 11:00 PM CST to June 22, 12:53 PM CST
Where
Grundy County, 0.69 mi S of Beaman
Reported by
Public
Coordinates
42.220, -92.820

Public report of 5.03 inches of rain since midnight.

Hail, Polk

When
June 21, 11:44 PM CST
Where
Polk County, 2.59 mi SE of Lovington
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.620, -93.670

Trained spotter reported 50 mph winds and small twigs broken with nickle hail in the Beaverdale neighborhood of Des Moines.

Thunderstorm Wind, Polk

When
June 22, 12:00 AM CST
Where
Polk County, 1.03 mi E of Des Moines
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
41.600, -93.600

Iowa department of transportation reported power lines and trees down along E 14th and Highway 69. Large tree blocking southbound lanes. Time estimated via radar.

Thunderstorm Wind, Polk

When
June 22, 12:05 AM CST
Where
Polk County, 2.18 mi ESE of Des Moines
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.590, -93.580

Public report of tree down on road. Time estimated via radar.

Thunderstorm Wind, Polk

When
June 22, 12:05 AM CST
Where
Polk County, 0.86 mi NW of Capitol Hgts
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.630, -93.560

Public report of tree damage along east Douglas. Time estimated via radar.

Thunderstorm Wind, Polk

When
June 22, 12:30 AM CST
Where
Polk County, 1.24 mi NE of Capitol Hgts
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.630, -93.530

Personal weather station AS602 recorded a gust of 52 knots.

Thunderstorm Wind, Jasper

When
June 22, 12:52 AM CST
Where
Jasper County, 2.32 mi SSW of Newton Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
41.650, -93.040

Jasper county dispatch relayed reports of tree damage between Newton and Reasnor. Other tree damage in eastern Jasper county. Time estimated via radar.

Thunderstorm Wind, Jasper

When
June 22, 12:58 AM CST
Where
Jasper County, 3.79 mi NNE of Killduff
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.650, -92.890

Public report that the wood frame of a steel building was blown down. They also received 2.5 inches of rain.

Thunderstorm Wind, Decatur

When
June 22, 1:02 AM CST
Where
Decatur County, 0.69 mi N of (30i)lamoni Muni Arp
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
40.640, -93.900

Lamoni Airport ASOS reported a gust of 53 knots.

Flood, Grundy

When
June 22, 1:19 AM CST to June 24, 9:15 AM CST
Where
Grundy County, 1.23 mi NW of Reinbeck to 1.84 mi NW of Reinbeck
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
42.330, -92.620

Iowa Department of Transportation reported 6 to 8 inches of standing water along highway 175, east of T55. This was relayed by the Grundy county sheriff.

Flood, Grundy

When
June 22, 5:33 AM CST to June 24, 9:15 AM CST
Where
Grundy County, 0.51 mi W of Conrad to 0.9 mi E of Conrad
Cause
Heavy Rain
Reported by
Public
Coordinates
42.230, -92.890

Public reported 1.3 inches of rain with localized street flooding in the town of Conrad.

Flash Flood, Polk

When
June 22, 11:15 AM CST
Where
Polk County, 1.44 mi ENE of West Des Moines to 1.4 mi ENE of West Des Moines
Cause
Heavy Rain
Reported by
Public
Coordinates
41.588, -93.694

Public report via social media of a vehicle stranded at 56th and Waterbury.

Flood, Tama

When
June 22, 11:20 PM CST to June 24, 9:15 AM CST
Where
Tama County, Traer to 0.12 mi E of Traer
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
42.200, -92.470

The department of transportation relayed a report from the Tama county sheriff's office that there was flooding on US 63 south from just north of Traer by the golf course near Wolf Creek. Water was over the southbound lane roughly to the centerline.

Flood, Tama

When
June 23, 12:00 AM CST to June 24, 9:15 AM CST
Where
Tama County, 11.53 mi NNE of Dysart to 11.58 mi NNE of Dysart
Cause
Heavy Rain
Property damage
$400,000
Reported by
Local Official
Coordinates
42.313, -92.204

The public works director for La Porte City, IA reported over 75 homes impacted from the flooding with some homes reporting flooding impacts that extended to include both basements and part of the main level of the home. Flooding continued to block roads in town in areas that hadn't seen flood impacts since widespread flooding from the floods of 2008.

Flood, Tama

When
June 23, 12:38 AM CST to June 24, 9:15 AM CST
Where
Tama County, Traer to 0.08 mi E of Traer
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
42.200, -92.470

Iowa Department of Transportation and the Tama county sheriff confirm both lanes of US 63 are covered in water as confirmed by multiple 911 calls.

Flood, Tama

When
June 23, 1:24 AM CST to June 24, 9:15 AM CST
Where
Tama County, 2.65 mi NNE of Irving to 2.63 mi SE of Irving
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
41.965, -92.297

Iowa Department of Transportation reports water over highway 21 north of Belle Plaine. Hard closures are in place at E66 and Highway 30.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899477, 899478, 899479, 899480, 899482, 899483, 899484, 899486, 899487, 899488, 899489, 899490, 899491, 899492, 899493, 899494, 896286, 896269, 896270, 896271, 896287, 903181, 896272, 896273, 896288, 899475, 896274, 896276, 896289, 896290, 896277, 896278, 896279, 896280, 896291, 899474, 899495, 899496, 896275, 896281, and more.